JOINT BASE LANGLEY-EUSTIS, Va. –
With the emergence of new health reports, electronic cigarettes and other vaping products have been called into question nationwide regarding their effects on the human body.
According to the Center for Disease Control and Prevention, 1,299 lung injury cases have been reported and 26 confirmed deaths have been associated with the use of e-cigarettes or other vaping products as of Oct. 8, 2019.
Many patients have reported a history of using vaping products containing tetrahydrocannabinol (THC), which have been linked to most of the cases, playing a huge role in the outbreak. A major concern is that these products are being purchased from non-credible sources, or off-market products.
Since e-cigarettes and other vaping products are a new class of tobacco, regulation of these products are attempting to play catch-up.
“Depending on where people are getting these non-regulated products, there is a chance that these members do not know what is in them,” said U.S. Air Force Maj. Jasmine Simmons 633rd Aerospace Medicine Squadron public health flight commander. “It could be causing some of the issues because there’s no way to know what is in these products.”
Vaping products containing nicotine may have played a role in the outbreak as well and the CDC is recommending people don’t use them either.
According to Jimmy Ruiz, 633rd AMDS public health officer, it’s unclear where some people are buying these products or what type of process is used to create them. Since it is not regulated, companies are able to put whatever they want in these products.
The Food and Drug Administration along with the CDC have been working to identify the cause, or causes, of lung disease in these cases. As of now, the only factor linking these cases is the use of e-cigarettes or other vaping products.
According to Simmons, research is still being done to determine what exactly is causing these lung illnesses. With research being in the early stages, the use of e-cigarettes or other vaping products containing nicotine cannot be ruled out as a cause of the illnesses.
Some of the symptoms patients reported have been:
- Cough, shortness of breath, or chest pain
- Nausea, vomiting, abdominal pain, or diarrhea
- Fatigue, fever, or weight loss
“If you are experiencing any of these symptoms, go and see your provider and be forthcoming with your information,” Simmons said. “Let them know you use e-cigarettes so the providers can conduct the proper screening and testing to identify the cause of your illness.”
Some patients have reported developing these symptoms over a few days while others have reported developing symptoms over several weeks.
If you need help to quit vaping products or other tobacco products, there are several programs offered on Joint Base Langley-Eustis to help kick the habit.
According to Ruiz, Health Promotion offers programs such as smoking cessation, which helps educate people on how to quit using tobacco products. Providers can also offer medication to help people quit smoking.
E-cigarettes and other vaping products may present hazards to users so it’s important to do research. Whether you are thinking about starting to use e-cigarettes or other vaping products, or if you already use them, make sure you are as informed as possible to ensure you stay healthy.
For more information, you can visit the CDC website at http://www.cdc.gov or call Public Health at (757) 764-6731 or (757) 225-3552.